Thunderstorm Wind, Potter
- When
- June 25, 3:30 PM CST
- Where
- Potter County, 10.34 mi ESE of Valle de Oro
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.420, -101.930
Thunderstorms formed along an old outflow boundary associated with previous day's activity from Endee, NM to Amarillo, TX and along Highway 60 to Canadian, TX. Additional thunderstorms formed in SE CO and eventually traveled along the northern edge of the OK Panhandle from west to east as an upper level trough and cold front approached.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Thunderstorms formed along an old outflow boundary associated with previous day's activity from Endee, NM to Amarillo, TX and along Highway 60 to Canadian, TX. Additional thunderstorms formed in SE CO and eventually traveled along the northern edge of the OK Panhandle from west to east as an upper level trough and cold front approached. The environment was primed for damaging winds and large hail given marginal wind shear but high instability in the area. Automated weather equipment located throughout both the OK and TX Panhandle measured wind gusts from these storms well over 60 mph. The highest wind gust measured was 85 mph at the mesonet located near Hooker, Oklahoma. Some thunderstorms wind damage was also reported especially in Texas County, Oklahoma. The largest hail stone reported was 1.5 inches in diameter near Lipscomb, TX. One of the thunderstorms produced a brief EF1 tornado that took out a barn with an RV inside near McLean, TX.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 25, 2:22 PM CST, 1 hour 8 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 322 PM CDT Fri Jun 25 2021 .SHORT TERM...Today through Tomorrow Night... Synopsis: Scattered to numerous thunderstorms are expected across the combined Panhandles this afternoon through tonight, with additional activity lingering into tomorrow. Some of these storms may become severe with large hail up to 2" in diameter and damaging winds around 75 mph being possible, mainly before 10 PM. There is also some potential for landspout tornadoes before sunset, with favored areas being along a boundary in the northeast and eastern combined Panhandles. There is also a localized flash flood risk today, mainly in the eastern half of the combined Panhandles, and this risk may increase going into tomorrow in the far southern Texas Panhandle along a stalled front. Details: A high amplitude trough will slowly move east across the plains through the weekend. This will help maintain southwest flow at 500mb and 250mb over the combined Panhandles. Embedded perturbations in the flow will promote storm initiation this afternoon, with additional disturbances providing lift this evening, tonight, and again tomorrow. There are also several boundaries noted with the latest surface analysis, one being a stalled front (mainly just a wind shift) in the OK Panhandle and a southward extending surface trough / diffuse dryline, with the best convergence being along a line from Miami to Amarillo. Storm initiation was ongoing near Miami with additional storms forming near the Raton Mesa as of this writing. A remnant outflow boundary is also seeing some enhanced convergence and Tcu near Adrian to Tucumcari. Surface dew points ranged from the upper 50s in the west to upper 60s in the east, with low level backing of winds expected south of the stalled front through the evening. A speed max in the 500mb flow will help enhance speed shear, especially across the northern half of the area. Directional shear will be increasing in eastern portions of the Texas Panhandle as the surface winds become more southeasterly. This will result in 35 to 45 knots of effective shear this afternoon through tonight. MLCAPE is expected to increase to around 2000 to 2500 J/kg by late afternoon (possibly higher in far eastern Texas Panhandle). The 18z special sounding at KAMA did advertise a lot of dry air above 500mb (MLCAPE 1232 J/kg), but increasing surface temperatures and some cooling in the mid levels with the advertised speed max will lead to increased MLCAPE. Hodographs were long, but mostly strait which suggest splitting supercells may be possible. Overall, parameters support multicells with some discrete supercells capable of large hail (2" diameter) and damaging winds (75 mph), possibly becoming more linear in the evening with more of a wind threat. The tornado threat is low due to high LCLs (~2000 meters), but landspout tornadoes are possible before 9 PM given 0-3km CAPE near 100 J/kg and steep low level lapse rates. The boundary in the OK Panhandle has the best wind fields to support vertical vorticity, so that area will be watched closely. A mesocyclonic tornado can't completely be ruled out if a storm can remain discrete into the evening when LCLs lower some and 0-1km helicity approaches 100 in the eastern TX Panhandle. Finally, there is a localized flash flood risk with some storms capable of efficient rainfall rates. This is due to PWATs exceeding 90th percentile for most of the area along with storms speeds around 20 to 30 mph. Storms may linger into the night, possibly becoming more elevated as a cold front moves south through the area. Elevated storms may pose a hail risk overnight and into Saturday morning, with enough shear to support elevated supercells. There is also some potential for training storms along the front as it translates south. The main threat for flash flooding will be with the front as it stalls on Saturday, but at this time it appears this will be south of our area. For this reason no flood watch has been issued. Trends will need to be watched closely. Ward && .LONG TERM (Sunday through Thursday)... Overview: The long term is still showing signs for a fairly active pattern with showers and thunderstorms forecast each day. Additionally, temperatures are going to be well below normal for this time of year with 70s and 80s forecast through the extended. This is ~10-15 degrees below normal at times. Plenty of clouds around during this time period with precipitation chances aiding in these persistent cooler temperatures into early July. Further Details: For the next several days there will be troughing aloft across central parts of the CONUS due to a blocking ridge of high pressure over the Atlantic/east coast. The base of the trough will sway back and forth and pieces of energy with clip the Panhandles nearly every day. At this time, there is a fair amount of uncertainty since the timing and southward progression of the front on Saturday keeps increasing, so that could play a role on convection Sunday. The GFS and European are in fairly good agreement with the upper levels now which was not the case yesterday, so that helps a little with confidence, but coverage and timing details will be better know after tomorrow for Sunday onward. Regardless, we have several days with an abundance of precipitable water values through this period, so in addition to severe weather chances we could be looking at localized flooding in urban and low lying areas nearly everyday. At this time, the chances for severe weather on Sunday are low given the lack of instability. However, the right entrance region of a 300mb jet and small vorticity max may aid shower/thunderstorm development, especially around and along the stalled front. Again, the front looks to be south of the Panhandles, but something we need to watch going forward. Beyond Sunday, its too early to say with much confidence the chances for severe weather, but instability is look pretty weak in the extended which would lead one to believe chances are low at this time. Guerrero && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 65 81 62 80 61 / 60 30 70 30 50 Beaver OK 64 82 61 82 61 / 80 30 20 10 20 Boise City OK 59 78 56 76 55 / 50 30 20 30 40 Borger TX 68 85 65 84 64 / 70 40 40 20 40 Boys Ranch TX 66 84 63 82 62 / 50 30 40 30 50 Canyon TX 66 82 61 80 60 / 50 30 70 40 50 Clarendon TX 68 84 65 80 64 / 60 60 80 30 50 Dalhart TX 60 81 56 78 56 / 40 30 30 30 50 Guymon OK 63 82 59 81 59 / 70 30 20 20 30 Hereford TX 66 84 61 82 60 / 40 30 70 40 50 Lipscomb TX 66 82 63 82 63 / 90 50 30 20 30 Pampa TX 65 81 62 80 61 / 70 40 60 20 40 Shamrock TX 68 86 65 82 63 / 70 60 80 30 40 Wellington TX 70 89 66 82 64 / 70 60 80 40 50 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 7/24
Hazardous Weather Outlook National Weather Service Amarillo TX 240 PM CDT Fri Jun 25 2021 OKZ001>003-TXZ001>020-317-260745- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 240 PM CDT Fri Jun 25 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible this afternoon through tonight across the Oklahoma and Texas Panhandles. Severe storms will be likely, with damaging winds, large hail and even a landspout being the primary hazards. Heavy rainfall resulting in flooding or flash flooding concerns can also be expected this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible across the Oklahoma and Texas Panhandles Saturday through Thursday. The greatest potential for strong to severe thunderstorms appears to be Saturday, with large hail and damaging winds being the primary hazards. Locally heavy rainfall could result in flooding or flash flooding concerns Saturday through Thursday. .SPOTTER INFORMATION STATEMENT... Emergency Management Officials along with spotters and spotter groups should be ready for activation this afternoon through tonight.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1132 AM CDT FRI JUN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 9 NE PERRYTON 36.50N 100.71W
06/24/2021 E1.50 INCH OCHILTREE TX PUBLIC
PERSON REPORTED BROKEN WINDOWS TO HOUSE FROM
LARGE HAIL BLOWING IN FROM THE WEST. THE
LARGEST HAIL WAS PING PONG BALL SIZE WITH
LOTS OF QUARTERS. VEHICLES RECEIVED DENTS
AND TREE LIMBS UP TO 4 INCHES IN DIAMETER
WERE BLOWN/KNOCKED DOWN.
&&
TLHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1223 PM CDT FRI JUN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND DMG 3 E BRYANS CORNER 36.62N 100.77W
06/24/2021 BEAVER OK UTILITY COMPANY
POWER COMPANY IS REPORTING 46 TRANSMISSION
POLES (65 FOOT), AND 50-60 DISTRIBUTION
POLES (35 FOOT) TAKEN OUT BETWEEN BALKO AND
ELMWOOD, OKLAHOMA. WINDS ARE ESTIMATED BY
DAMAGE TO BE BETWEEN 85 AND 95 MPH.
&&
TLHSpecial Weather Statement
National Weather Service Amarillo TX
247 PM CDT Fri Jun 25 2021
TXZ009-010-014-252015-
Hemphill TX-Gray TX-Roberts TX-
247 PM CDT Fri Jun 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAY...SOUTHEASTERN
ROBERTS AND SOUTHWESTERN HEMPHILL COUNTIES UNTIL 315 PM CDT...
At 247 PM CDT, Doppler radar was tracking a strong thunderstorm over
Miami, moving northeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Canadian, Miami, Codman and Lora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.
LAT...LON 3585 10018 3562 10049 3562 10054 3558 10054
3548 10067 3561 10099 3597 10054
TIME...MOT...LOC 1947Z 231DEG 26KT 3569 10067
TLHSpecial Weather Statement National Weather Service Amarillo TX 341 PM CDT Fri Jun 25 2021 TXZ014-018-019-252115- Gray TX-Donley TX-Armstrong TX- 341 PM CDT Fri Jun 25 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ARMSTRONG...SOUTH CENTRAL GRAY AND NORTHERN DONLEY COUNTIES UNTIL 415 PM CDT... At 341 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Howardwick, or 10 miles northwest of Clarendon, moving northeast at 20 mph. Up to nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Howardwick, Lake Mcclellan and Greenbelt Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for the Panhandle of Texas. LAT...LON 3490 10112 3508 10120 3532 10081 3504 10063 TIME...MOT...LOC 2041Z 242DEG 18KT 3503 10104 Ferguson
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
415 PM CDT FRI JUN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND DMG 8 E LIPSCOMB 36.23N 100.13W
06/25/2021 LIPSCOMB TX LAW ENFORCEMENT
TREE DOWN IN THE ROAD.
&&Special Weather Statement National Weather Service Amarillo TX 427 PM CDT Fri Jun 25 2021 OKZ001-002-252215- Cimarron OK-Texas OK- 427 PM CDT Fri Jun 25 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS AND NORTHERN CIMARRON COUNTIES UNTIL 515 PM CDT... At 426 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Keyes, or 18 miles northeast of Boise City, moving east at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sturgis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for the Panhandle of Oklahoma. LAT...LON 3699 10168 3681 10177 3681 10282 3700 10296 TIME...MOT...LOC 2126Z 271DEG 31KT 3694 10229 TLH
The Amarillo radar (KAMA), 29 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
9 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.
Hail stones measuring 1 to 1.5 inches were reported approximately 4 miles south of Lipscomb.
The tornado touched down in an open field initially. It destroyed a barn and snapped tree limbs along its path as it moved east-southeast across ranchland. A small RV camper that was in the barn was rolled onto its side and was a total loss as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964175, 964176, 964177, 964178, 964173, 964179, 968893, 964180, 964181, 964174, 964182, 964183.